Ladies, its not you…its your birth control.
Many of us use contraceptives such as: “the pill,” vaginal rings, IUD’s or even “the shot,” to prevent unplanned pregnancies, acne breakouts, severe menstrual cramps and to regulate our cycles.
To give you a bit of background information on the preventative method, birth controls work by embedding synthetic forms of estrogen and progestin hormones into your body, altering the natural process of ovulation. According to WebMD, hormonal contraceptives also change the amount of mucus in your vagina, making it hard for the sperm to travel to the cervix, and it also alters the lining, which prevents implantation of the fertilized egg.
Although preventative methods have the potential to alleviate you from personal pains, other than preventing unplanned pregnancy, they may be the cause of some other issues that you are experiencing.
The side effects of taking a form of birth control could be very mild, and manageable or it could be unbearable and a burden on your livelihood. It all depends on the person.
With us being young college students, we attribute a lot of the side effects that we may experience from using birth control to stress and our busy schedules. But, what if it’s not us? What if it’s this foreign matter that we are putting into our bodies that is essentially taking part in changing our chemical make-up?
So, stop blaming yourself for feeling sad all the time and not having a reason why, or trying to create explanations for why your body is changing, and look directly at the source.
Here are some common side effects that most women experience when using birth control, according to Medical News Today:
The hormones estrogen and progestin facilitate the development of headaches and migraines. The dosage of your birth control dictates the symptoms and intensity of the pain. It is said that this side effect will improve over time, but if it doesn’t seek medical attention.
Birth control pills have the potential to cause enlargement or tenderness of the breasts.
Hormonal pills have the potential to make you feel depressed and sad more often than not. Changing the formula may not be the solution; you may have to move to a non-hormonal option.
Birth control pills can make you feel nauseous and bloated, but it shouldn’t last long after starting the pill. If so, seek medical attention.
Issues with Wearing Contacts
The hormones in the birth control cause a fluid retention, which swells and changes the shape of your corneas, making wearing contacts uncomfortable.
Now, by no means am I suggesting that you should stop taking birth control. What I’m saying is that you shouldn’t feel forced to stick with one birth control if you see that it is not working for you. Speak with your physician about what you are experiencing, and explore other possible options. But, please do not continue to go on without seeking help.
Malia Brown (@iammaliatyler) is an ESSENCE College Ambassador, writer and on-air personality. She attends the University of North Carolina at Chapel Hill, and majors in Political Science and Journalism. She reports on beauty, pop culture, and lifestyle news.
You may like
Get The Essence Newsletter and Special Offers delivered to your inbox!